A client with atrial fibrillation has prescriptions for oral verapamil and metoprolol. Before the morning doses, the client reports dizziness; heart rate is 48/min, blood pressure is 88/54 mm Hg, and ejection fraction is 35%. Which action should the nurse take?
1Give metoprolol now, hold verapamil, and repeat the blood pressure after 1 hour.
2Separate the two medications by 4 hours and administer both if the dizziness resolves.
3Hold both medications and notify the prescriber about the symptomatic bradycardia and hypotension.✓ Correct answer
4Give both medications with food because atrial fibrillation requires two rate-control agents.
Explanation
Verapamil and a beta blocker can additively depress heart rate, atrioventricular conduction, blood pressure, and ventricular contractility. Symptomatic bradycardia, hypotension, and reduced ejection fraction require both doses to be held and the prescriber notified.
Quick answer Hold both rate-slowing medications and report the full assessment.
Why this is correct Verapamil and metoprolol both slow nodal conduction; together they can produce severe bradycardia, hypotension, atrioventricular block, and worsening ventricular dysfunction. This client already has symptoms and objective instability.
Easy analogy or mental picture Two feet are pressing the same cardiac brake while the blood pressure and pump function are already low.
Memory hook Two nodal blockers plus low pulse: hold and clarify.
NCLEX decision rule When a medication combination amplifies an existing adverse effect, withhold the implicated doses and escalate with measured data.
Why the other choices are wrong Giving either agent, separating administration times, or using food does not remove the additive pharmacodynamic risk.